ACCEL: Statin Myopathy: A Pressing Medical Enigma

Physicians write about 200 million prescriptions for statins every year, but one half or more of all patients prescribed statins stop their therapy by the end of the first year. While statins are highly effective for treating hypercholesterolemia and reducing CV events, statins also are associated with mild muscle complaints, including myalgia, cramps, and muscle weakness, which may compromise medication compliance and quality of life.

In 2012, investigators reported the results of the USAGE survey, which stands for Understanding Statin Use in America and Gaps in Education. Why is adherence such a problem? By far the number one reason patients reported stopping therapy was side effects. Instead of 1–5% of patients who report myopathy in clinical trials, in this real-world analysis, up to half of patients reported side effects and fully half of those who stopped statin therapy said they stopped due to muscle-related effects. About one-quarter of those who didn't stop also reported similar muscle problems.

As noted, muscle weakness has been reported with statin therapy, but muscle performance and exercise performance have not been carefully studied. The Effect of Statins on Muscle Performance (STOMP) study is a National Heart, Lung, and Blood Institute–funded effort to determine the incidence of statin-associated muscle complaints and examine the effect of statins on muscle performance and exercise capacity.1 Paul D. Thompson, MD, and colleagues administered atorvastatin 80 mg daily or placebo to 420 healthy statin-naïve subjects for 6 months, or until participants developed myalgia. Equal numbers of young, middle-aged, and older men and women were enrolled.

Statin STOMP

In STOMP, myalgia was predefined and required resolution of muscle symptoms promptly after stopping study medication and reappearance of symptoms on restarting the medication.

Creatine kinase (CK) was measured before and after initiation of therapy. No individual CK value exceeded 10 times normal, but average CK increased 20.8±141.1 U/L (p < 0.0001) with atorvastatin. There were no significant changes in several measures of muscle strength or exercise capacity with atorvastatin, but more atorvastatin than placebo subjects developed myalgia (19 vs. 10). Those who experienced myalgia on atorvastatin or placebo had decreased muscle strength in 5 of 14 and 4 of 14 variables, respectively.

STOMP also documented that statin-associated mild muscle complaints do not appear to have measurable physiological consequences, given that muscle strength was not reduced to a greater extent in participants with myalgia on atorvastatin compared with placebo. Thompson et al. noted that the fact that some patients on placebo satisfied the myalgia definition underscores the importance of using a double-blind trial to examine the incidence and characteristics of statin-associated myalgia, rather than relying solely on clinical characteristics.

Subjects with statin myalgia in STOMP tended to be older and almost 60% were women, but the investigators said the STOMP sample size was too small to detect sex differences in incidence. STOMP also showed, again for the first time according to the authors, that high-dose statin treatment increases average CK levels, suggesting that statins produce low-level muscle injury in healthy subjects that occurs independently of muscle symptoms. This might explain previous findings from the PRIMO study suggesting that exercise appears to provoke muscular symptoms in statin users.2 In that study, muscular symptoms were seen in 14.7% of individuals practicing some "intense form of sport" versus 10.8% involved in "only leisure-time activities." This may mean that exercise produces or magnifies the CK increases caused by statins given that exercise alone can produce remarkable CK increases.

What's the mechanism for the muscle effects of statins? Dr. Thompson admits he does not know, although one theory suggests myopathy may be related to statin inhibition of the endogenous synthesis of coenzyme Q10 (CoQ-10), an essential cofactor for mitochondrial energy production. Based on the literature, whether CoQ-10 supplementation reduces such damage is really a coin toss: one study says yes,3 another says no.4 Dr. Thompson and colleagues are currently conducting an NIH-funded study to better evaluate CoQ-10 supplementation in statin-treated patients.

References

1. Parker BA, Capizzi JA, Grimaldi AS, et al. Circulation. 2013;127:96-103.
2. Bruckert E, Hayem G, Dejager S, et al. Cardiovasc Drugs Ther. 2005;19:403-14.
3. Caso G, Kelly P, McNurlan MA, Lawson WE. Am J Cardiol. 2007;99:1409-12.
4. Young JM, Florkowski CM, Molyneux SL, et al. Circulation. 2006;114:II_41-42.

Clinical Topics: Clinical Topic Collection: Dyslipidemia, Lipid Metabolism, Nonstatins, Novel Agents, Statins

Keywords: Pyrroles, Medication Adherence, Incidence, National Heart, Lung, and Blood Institute (U.S.), Creatine Kinase, Quality of Life, Hydroxymethylglutaryl-CoA Reductase Inhibitors, Heptanoic Acids, Muscular Diseases, Myalgia


< Back to Listings